Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 1, NWS Quad Cities, IA

March 30, 1998Clinton County, Iowa

NWS Quad Cities, IA issued this tornado warning at Mar 30, 1998, 8:18 PM CST for Clinton County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 8:18 PM CST (02:18 UTC)
Expired
Mar 30, 1998, 9:05 PM CST
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:45 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 30, 3:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WFUS1 KMLI 310220 RRA
TORMLI
IAC045-310305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CST MON MAR 30 1998

* TORNADO WARNING FOR
  CLINTON COUNTY - EAST CENTRAL IOWA

* UNTIL 905 PM CST
 
* SOME LOCATIONS AFFECTED BY THIS TORNADO
  DELMAR                                     AROUND 825 PM CST
  CHARLOTTE                                  AROUND 830 PM CST
  GOOSE LAKE                                 AROUND 835 PM CST
  BRYANT                                     AROUND 835 PM CST
  ANDOVER                                    AROUND 840 PM CST

* AT 816 PM CST...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 26
  MILES WEST OF CLINTON OR 8 MILES SOUTHWEST OF DELMAR MOVING
  NORTHEAST AT 45 MPH.

GO TO THE BASEMENT AND GET UNDER A WORKBENCH OR STURDY PIECE OF
FURNITURE. IF NO BASEMENT IS AVAILABLE...GO TO A SMALL INTERIOR
ROOM ON THE LOWEST FLOOR

ARKELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:25 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 30, 2:25 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CST MON MAR 30 1998

STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL
BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM
IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS.
THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER
TONIGHT...SHIFTING N AND E ON TUES.  CHC SVR TONIGHT... WITH
GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE.

CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA.
HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT...
WILL PROVIDE SOLID THREAT OF SEVERE.

CID 53/++   DBQ 52/++  MLI 56/++  BRL 56/++

ARKELL

In the hours before

Local storm report, Mar 30, 2:50 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0209 PM    4 W VINTON                IA   1.75 INCH HAIL
03/30/98   BENTON                         GOLFBALL SIZE HAIL

0244 PM    MANCHESTER IA             IA   1.00 INCH HAIL
03/30/98   DELAWARE

PHILIP
Local storm report, Mar 30, 2:50 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0209 PM    4 W VINTON                IA   1.75 INCH HAIL
03/30/98   BENTON                         GOLFBALL SIZE HAIL

0244 PM    MANCHESTER IA             IA   1.00 INCH HAIL
03/30/98   DELAWARE

PHILIP
Local storm report, Mar 30, 6:36 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0616 PM    FAIRFIELD                 IA   60 MPH WIND GUST
03/30/98   JEFFERSON                      ESTIMATED 60 MPH WIND GUST
                                          NEAR FAIRFIELD

JDH
Local storm report, Mar 30, 6:36 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0616 PM    FAIRFIELD                 IA   60 MPH WIND GUST
03/30/98   JEFFERSON                      ESTIMATED 60 MPH WIND GUST
                                          NEAR FAIRFIELD

JDH
Local storm report, Mar 30, 8:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0758 PM    YARMOUTH                  IA   0.75 INCH HAIL
03/30/98   DES MOINES                     DIME TO PENNY SIZE HAIL

JDH
Local storm report, Mar 30, 8:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0758 PM    YARMOUTH                  IA   0.75 INCH HAIL
03/30/98   DES MOINES                     DIME TO PENNY SIZE HAIL

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:18 PM CSTSevere Thunderstorm WarningDVNJefferson32 min
Mar 30, 6:56 PM CSTSevere Thunderstorm WarningDVNLee, Van Buren44 min
Mar 30, 7:34 PM CSTSevere Thunderstorm WarningDVNDes Moines, Henry46 min
Mar 30, 7:48 PM CSTSevere Thunderstorm WarningDVNCedar47 min
Mar 30, 8:33 PM CSTTornado WarningDVNJackson47 min
Mar 30, 8:36 PM CSTSevere Thunderstorm WarningDVNLee49 min
Mar 31, 3:50 PM CSTSevere Thunderstorm WarningDVNScott35 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.